Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

May 18, 2013Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 18, 2013, 5:10 PM MDT for Dawes County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 5:10 PM MDT (23:10 UTC)
Expired
May 18, 2013, 5:30 PM MDT
In force
20 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:42 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS55 KCYS 182310
SVRCYS
NEC045-182330-
/O.NEW.KCYS.SV.W.0016.130518T2310Z-130518T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 506 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  CHADRON...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN DAWES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4268 10281 4279 10300 4301 10280 4300 10279
      4295 10278 4280 10278 4278 10277 4270 10277
TIME...MOT...LOC 2310Z 219DEG 12KT 4281 10282

HAIL...1.00IN
WIND...60MPH

$$

GRIFFITH
1 follow-up statement
261 
WWUS55 KCYS 182324
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SAT MAY 18 2013

NEC045-182334-
/O.EXP.KCYS.SV.W.0016.000000T0000Z-130518T2330Z/
DAWES NE-
524 PM MDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 530 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM MDT.

LAT...LON 4268 10281 4279 10300 4301 10280 4300 10279
      4295 10278 4280 10278 4278 10277 4270 10277
TIME...MOT...LOC 2324Z 219DEG 12KT 4285 10278

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:12 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:12 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1236 PM MDT SAT MAY 18 2013

18Z SURFACE ANALYSIS SHOWED SIGNIFICANT MOISTURE POOLING IN THE
NEBRASKA PANHANDLE WITH MOST LOCATIONS OBSERVING DEW POINTS IN THE
50S. DRIER AIR JUST TO THE WEST OF THE WYOMING STATE LINE. THIS
BOUNDARY SHOULD BE THE FOCAL POINT FOR STRONG CONVECTION AS THE
AFTERNOON PROGRESSES. SPC HAS THIS AREA IN SLIGHT RISK AND WOULD
NOT BE SURPRISED TO SEE WATCH LATER TODAY. CURRENT LAPS DATA
SHOWING CAPE VALUES ALREADY OVER 1500 IN THE PANHANDLE WITH SOME
AREAS OVER 3000.LIFTED INDEX OF MINUS 6.

RADAR BEGINNING TO SHOW STORMS DEVELOPING IN WESTERN CARBON COUNTY
AND IN NORTHERN PLATTE COUNTY. LIGHTNING DETECTION SHOWING SOME
STRIKES WITH THIS ACTIVITY.

STORMS THAT DEVELOP THIS AFTERNOON AND EVENING GENERALLY EAST OF
INTERSTATE 25 AND ESPECIALLY IN THE PANHANDLE DEFINITELY SHOULD BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. IN EXTREME
EASTERN AREAS OF THE CWA AN ISOLATED TORNADO WOULD NOT BE OUT OF
THE QUESTION.

STORMS WILL CONTINUE THIS EVENING AND SHOWERS PERSIST OVERNIGHT.

COOLER TEMPERATURES EXPECTED BOTH SUNDAY AND MONDAY AS UPPER
TROUGH MOVES ACROSS THE REGION. THIS SYSTEM SHOULD KEEP THE THE
AREA UNSETTLED AND WILL CONTINUE CHANCES OF RAIN IN THE FORECAST.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1241 PM MDT SAT MAY 18 2013

UPPER TROUGH OVER THE CENTRAL CONUS WILL CONTINUE TO BRING
WRAPAROUND RAIN SHOWERS TO MUCH OF THE FORECAST AREA MONDAY NIGHT
THROUGH TUESDAY WITH CONTINUED COOLER TEMPERATURES. SHORTWAVE
RIDGING WILL BUILD OVERHEAD FOR WEDNESDAY WITH WARMER BUT MUCH
DRIER CONDITIONS...EXCEPT FOR A SLIGHT CHANCE FOR THUNDERSTORMS OVER
THE MOUNTAINS OUT WEST. FLOW ALOFT WILL RETURN TO A MORE
SOUTHWESTERLY COMPONENT FOR THE END OF THE WEEK INTO THE WEEKEND
WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF
THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1241 PM MDT SAT MAY 18 2013

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE FORECAST AREA
TODAY AND WILL INITIATE A MORE WIDESPREAD THUNDERSTORM OUTBREAK FOR
THIS AFTERNOON. STORMS ALREADY OCCURRING OVER WESTERN CARBON
COUNTY WILL INCREASE IN COVERAGE TO THE EAST THROUGH THE
AFTERNOON...WITH SOME STORMS OVER THE WESTERN NEBRASKA EXPECTED
EXPECTED TO BECOME SEVERE WITH VERY STRONG DOWNDRAFT WINDS...LARGE
HAIL...AND HEAVY RAIN THE MAIN THREATS AFTER 22Z. STORMS OVER
SOUTHEAST WYOMING WILL ALSO PRODUCE STRONG DOWNDRAFT WINDS ALONG
WITH SMALLER HAIL. MVFR TO BRIEF IFR CONDITIONS WILL LIKELY OCCUR
IN THE STORMS...ESPECIALLY ACROSS THE NEBRASKA SITES. SHOWERS AND
THUNDERSTORMS WILL LINGER INTO TONIGHT ACROSS THE EASTERN HIGH
PLAINS...AND WILL STEADILY DISSIPATE THROUGH THE OVERNIGHT PERIOD.
GUSTY NORTHWEST WINDS WILL THEN OVERSPREAD THE FORECAST AREA EARLY
SUNDAY MORNING...WITH RAIN SHOWERS AND MVFR CIGS EXPECTED IN THE
NORTHERN PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 1241 PM MDT SAT MAY 18 2013

NO FIRE WEATHER CONCERNS AS UNSETTLED WEATHER SHOULD KEEP THE
RELATIVE HUMIDITIES ABOVE CRITICAL VALUES. TEMPERATURES WILL BE
COOLER AND CHANCES OF PRECIPITATION WILL CONTINUE THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...GRIFFITH
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...GRIFFITH
Hazardous weather outlook, May 18, 1:55 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SAT MAY 18 2013

WYZ101>119-191715-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1111 AM MDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF THE LARAMIE RANGE
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS FURTHER
WEST TOWARDS LARAMIE AND RAWLINS. SOME OF THESE THUNDERSTORMS MAY
BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT IS POSSIBLE IN AREAS
CLOSE TO THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY ACROSS
SOUTHEAST WYOMING...ESPECIALLY ALONG AND EAST OF THE LARAMIE
RANGE. AFTER A BRIEF BREAK IN THE ACTIVITY ON TUESDAY...THUNDERSTORMS
WILL RETURN TO THE REGION ON WEDNESDAY THROUGH THE END OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF INTERSTATE 25.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
155 PM MDT SAT MAY 18 2013

...TORNADO WATCH 170 IN EFFECT UNTIL 10 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON
SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING OVER THE NEBRASKA PANHANDLE. THESE SEVERE
THUNDERSTORMS MAY RESULT IN LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION EAST OF HIGHWAY 385.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY ACROSS WESTERN NEBRASKA. ALTHOUGH SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE...SEVERE STORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL MOST
LIKELY BE NEEDED ACROSS THE PANHANDLE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

In the hours before

Local storm report, May 18, 4:34 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             BROWNSON                41.17N 103.08W
05/18/2013  E1.00 INCH       CHEYENNE           NE   PUBLIC

            SEVERAL REPORTS OF QUARTER SIZED HAIL IN BROWNSON.
            RELAYED VIA SIDNEY WARNING POINT.

&&

GCLAYCOM
Local storm report, May 18, 4:38 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             12 NW SIDNEY            41.26N 103.13W
05/18/2013  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

GCLAYCOM
Local storm report, May 18, 4:52 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     14 NE BRIDGEPORT        41.81N 102.91W
05/18/2013                   MORRILL            NE   STORM CHASER

            WELL DEFINED CONE FUNNEL WITH SEVERE THUNDERSTORM
            NORTHEAST OF BRIDGEPORT.

&&

GCLAYCOM
Local storm report, May 18, 4:59 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          10 N BROADWATER         41.74N 102.85W
05/18/2013                   MORRILL            NE   STORM CHASER

&&

GCLAYCOM
Local storm report, May 18, 5:00 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FUNNEL CLOUD     9 N BROADWATER          41.73N 102.85W
05/18/2013                   MORRILL            NE   TRAINED SPOTTER

            BASE OF FUNNEL 40-50 FEET OFF GROUND.

&&

GCLAYCOM
Local storm report, May 18, 5:02 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          9 N BROADWATER          41.73N 102.85W
05/18/2013                   MORRILL            NE   TRAINED SPOTTER

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:47 PM MDTSpecial Weather StatementCYSBox Butte43 min
May 18, 2:54 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux51 min
May 18, 3:38 PM MDTSpecial Weather StatementCYSCheyenne37 min
May 18, 3:50 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball40 min
May 18, 3:51 PM MDTSpecial Weather StatementCYSDawes54 min
May 18, 3:55 PM MDTSevere Thunderstorm WarningCYSDawes50 min
May 18, 4:12 PM MDTTornado WarningCYSDawes33 min
May 18, 4:14 PM MDTSevere Thunderstorm WarningCYSSioux46 min
May 18, 4:17 PM MDTSevere Thunderstorm WarningCYSMorrill43 min
May 18, 4:18 PM MDTSpecial Weather StatementCYSCheyenne27 min
May 18, 4:23 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball52 min
May 18, 4:35 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball40 min
May 18, 4:45 PM MDTTornado WarningCYSMorrill30 min
May 18, 5:13 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill47 min
May 18, 5:23 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill52 min
May 18, 5:33 PM MDTSevere Thunderstorm WarningCYSMorrill27 min
May 18, 5:38 PM MDTSevere Thunderstorm WarningCYSSioux52 min
May 18, 5:52 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes38 min
May 18, 5:56 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.